Athlete's Foot Spray Recalled Over Cancer-Causing Chemical, FDA Warns

The OTC antifungal treatment is being pulled from shelves nationwide due to the carcinogen.

Whether you're an avid trail runner or just spend a lot of time running errands, ensuring that your feet are in good shape is essential for making it through the day comfortably. Most of the common issues involve finding the right shoes, getting rid of painful blisters, or avoiding habits that could cause injuries around the house. But now, the U.S. Food & Drug Administration (FDA) is warning that a foot spray has been recalled from stores because it contains a cancer-causing chemical. Read on to see which product is affected and what it could mean for you.

RELATED: Blood Pressure Meds Recalled After Oxycodone Found Inside, FDA Warns.

The FDA announced that an antifungal foot spray was just recalled from the market.

A close up of someone spraying their foot with a medicated spray
New Africa/Shutterstock

On Nov. 24, the FDA posted a notice that Insight Pharmaceuticals had voluntarily recalled two lots of its TING 2% Miconazole Nitrate Athlete's Foot Spray Antifungal Spray Powder. The product was distributed to "limited retailers" nationwide and sold online throughout the U.S.

Affected items include the National Drug Code (NDC) 63736-532-05 on the label. The recall affects sprays packaged in 4.5-ounce spray bottles with the lot code 0H88645 and expiration date 07/24, as well as the lot code 0B88345 and expiration date 02/24.

The alert specifies that codes are printed on the bottom of the can. The recall affects no other products or lots from the company's lineup.

RELATED: FDA Warns Common Soda Ingredient Is Toxic to Your Thyroid.

The sprays were found to contain elevated levels of benzene, a cancer-causing chemical.

Old man patient hand in hospital
iStock

In its notice, Insight Pharmaceuticals says it initiated the recall after a recent review conducted by its manufacturer and a third-party lab found that the product contained elevated levels of benzene in the affected lots.

"While benzene is not an ingredient in any Ting Antifungal Spray products, the review showed that unexpected levels of benzene came from the propellant that sprays the product out of the can," the company wrote.

Even though it is present throughout our daily environment from various sources, benzene is a dangerous chemical classified as a human carcinogen that can cause leukemia, blood cancer of the bone marrow, and other blood disorders that "can be life-threatening," according to the FDA. Exposure can occur orally, topically through the skin, and by inhalation.

RELATED: Ozempic Patient Reveals "Excruciating" New Side Effect.

Here's what you should do if you have the recalled sprays at home.

Woman holding her phone to her ear
iStock

Insight Pharmaceuticals says that there haven't been any reports of "serious adverse events" related to the recalled foot spray so far. It also alerted vendors and retailers to the problem and instructed them to pull any remaining products from store shelves.

However, the company says any customers who purchased the affected items should stop using them immediately and take a picture of the product's lot code. Customers can then send the image to Insight Pharmaceuticals for a full refund.

The company also urges people who believe they've experienced any adverse reactions from using the product to contact their healthcare provider immediately. Anyone with questions or concerns about the spray can also reach the company through the contact information provided on the FDA's recall notice.

RELATED: 2 Medications Recalled After Major Mix-Up: "Serious Adverse Events," FDA Warns.

There have been other over-the-counter medicine recalls recently.

Customer in pharmacy holding medicine bottle.
iStock

The Ting antifungal foot spray isn't the only over-the-counter (OTC) medicine recalled in recent weeks. Late last month, the FDA issued a warning to consumers not to purchase or continue using a list of 26 eye drop products marketed under the CVS Health, Leader (Cardinal Health), Rugby (Cardinal Health), Rite Aid, Target Up&Up, and Velocity Pharma brands.

According to an investigation by the agency, manufacturing sites for the items had unsanitary conditions. The investigation also discovered "positive bacterial test results from environmental sampling of critical drug production areas in the facility" for contaminations that could result in "eye infections that could result in partial vision loss or blindness."

And on Nov. 17, the agency issued an alert that KinderFarms, LLC had voluntarily recalled two of its OTC pain and fever meds made for children and infants that were sold nationwide. In this case, the company said it pulled the products from shelves due to potential "instability" issues with the medicines' active ingredient, acetaminophen, that "may pose a health risk."

RELATED: For more up-to-date information, sign up for our daily newsletter.

Zachary Mack
Zach is a freelance writer specializing in beer, wine, food, spirits, and travel. He is based in Manhattan. Read more
Filed Under
 •  •  •
Sources referenced in this article
  1. Source:
  2. Source:
  3. Source:
  4. Source: